Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stopping Viramune due to rash
Jan 24, 2007

Thanks for your response regarding Viramune and rash. I found out yesterday that I am not supposed to be taking Rifampin (prescribed for MRSA) with Viramune which has caused me to have strong concerns about my doctor's knowledge. I am stopping the Viramune until I can get to an HIV-experienced Dermatologist but want to know if this is something I can just stop taking or do I need to slowly stop taking the Viramune? I am also on Truvada. Thanks very much, JD in Chicago

Response from Dr. Henry

Stopping a nevirapine based regimen can be tricky so that resistance to nevirapine (which would then cause resistance to other NNRTIs such as efavirenz) doesn't develop. Nevirapine can persist for weeks in the blood while other drugs often used with it (such as AZT, 3TC, D4T and others) have a much shorter half-life (time the drug is in the blood) so that stopping the entire regimen at once can result in nevirapine monotherapy for many days as the levels of the other drugs fade out. The drugs in Truvada (tenofovir and FTC) have longer half-lifes than AZT/3TC so the problem theoretically may be less though data is limited on that subject. We have observed patients developing NNRTI resistance when stopping a Truvada + NNRTI based regimen so it can happen sometimes. The best plan to avoid that problem is not well sorted out but often I might stop the nevirapine 3-7 days before the other drugs or give a boostd PI for a week or so after stopping the meds to cover the tail of nevirapine. KH



Previous
Vomiting when hungry
Next
What is phosphorus and should I avoid products containing this?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement